What are flares like. I have just back from my holiday and on the last day or two I got the awful lower back muscle spasm in my right hip this time. It so far is not as bad as when it was all across my muscles and spine and I thought it might have been bursitis. Is this a flare? Do I need to up my preds from 36mg?
What are flares?: What are flares like. I have... - PMRGCAuk
Hello, you’ll get a more professional reply I’m sure but as a one liner, a flare is when the inflammation produced by your body that is attacking your own arteries (who knows why) is no longer being kept at bay by enough Pred. This can be due to going too low or possibly putting body under a lot of stress by reducing too fast or life’s events. 36mg should be more than enough to stop PMR pains but possibly not GCA if one has that. Pred does make ones muscles very weak so injury to the back and elsewhere becomes a risk. Other conditions like bursitis go along for the ride but I don’t know how you tell if it’s that but I know others will tell you.
No - 36mg should be more than enough to manage any PMR-type symptoms. So at this level don't go up without speaking to your doctor.
A flare is a return of the symptoms you had to start with and it can be due to overdoing things, reducing the dose too far or to an increase in the activity of the underlying autoimmune disorder so more inflammation is being created.
As Snazzy says - pred and PMR both make your muscles more delicate and injury is easier. Lower back muscle spasm is not likely to be GCA - it is spasmed muscles as I think I have explained before. Once they are protesting, even a change in mattress or pillow will make them squeal louder.
If youa re experiencing GCA symptoms - you need to speak to your rheumatology team.
Thank you for your valuable advice, I went on a short cruise and had a lot of changes with food etc. think that may have bought it on. Not as bad as when I had the paramedics but they kindly waited for my doctors surgery to open and got a doctor to come and see me. When he came he was one of the doctors who had seen me about PMR/GCA and he said to show him my meds, luckily I had some very low dose Diazipam which he told my to take 3 times a day for no more than 2 days. I am trying this again to relax my muscles. Is there anything I can do to make them stronger?
Not really until the muscle spasm is relieved - seeing a physiotherapist would be a good start. They can assess the state of your muscles, whether there is an underlying cause of the muscle spasm/which muscles are causing the problem. A very likely one is the piriformis muscle. And then they can do something useful to relieve that spasm - diazepam at a low dose won't do a lot to remove the cause of your pain. Manual physiotherapy techniques can.
I know that is the case - been there, done that!
I am expecting another appointment soon with Rheumy and got a MIR Scan on 23rd July. Hope that will shed some light on the trouble. I will ask about phisio, so grateful for all the help.
An MRI will show nothing if it is muscular in origin - and many doctors will then tell you it is wear and tear and you have to learn to live with it. That may be utter tripe - I was told that by one orthopod, the next ones I saw recognised spasmed muscles and admitted me for the quick fix approach. It came with other problems for me so I was handed over to our Pain Clinic who took the slower, more gentle approach before sending me for physio to finish off the job. The pain specialist and physios could not believe what I had been told. I still have niggles now and again but nothing like it was - more physio usually sorts it out.
I thank you for that info I have found some good exercises have tried to copy link athletico.com/2012/06/12/gl...
So glad to read this. Am going through exactly that right now and therapist is taking it all seriously and trying hard to get my piriformis and overactive hamstring settled down. Was perfect for two whole weeks and then had cataract surgery and lying on the cart for 1.5 hours set me back worse than ever. Am at 6 mg, 3 years in, and hard to taper with all this going on as PMR is very present in its original form again every morning. Thanks for the great info!
and all the best to you, Berlholley! Careful with the exercises as some that will help the problem muscles create problems elsewhere. Get some good advice after careful diagnosis and start slowly.
Both piriformis muscles were protesting last week on a 10-hour flight to Korea. Worst was going out, it wasn't quite as bad coming back but has disappeared altogether now I think. Hospital gurneys are EVIL!!
Can you give me any advice about paring down from my 36mg, I am having a little muscle problem still and I think it is right side piriformis. I am waiting for a referral for cataract surgery.
Not really - just reduce slowly and see how it goes. High dose pred is a bit OTT for piriformis - physio/manual mobilisation is better.
When I woke up this morning I could feel the muscle in my right side was going to hurt so I reached (knocking over my water) for some Elemis Musclease Active Body Oil that I had purchased on the ship. Put rather a lot on and massaged it into the area. I think it made my right arm muscle squeal a bit but it is wearing off now. I won't do that again. Don't want to set PMR off.
You can't really "set PMR off". Your back problems are possibly related but they probably aren't directly PMR - and the dose of pred you are on is more than enough to manage PMR symptoms.
Saw G.P. yesterday, she insisted I reduce 5mg next day although I had only reduced 1mg 3 days ago and refused to prescribe some more 1mg tablets. I think she thinks this is in my best interests. Am on 35mg at present. Had letter from Rheumatologist saying she should do this and he would see me in a few months.
I think leaving it a few months is a bit much but really, you are going to have to do it and see what happens. As I have said, the reduction shouldn't upset PMR at this level and if you have back problems it is something else. You are on a high dose, if you haven't got signs of GCA you DO need to get that dose rather lower - it may be uncomfortable for a few days but steroid withdrawal discomfort does improve. And reducing 2.5mg today and 2.5mg next week achieves the same end but is perhaps easier on you.